Geometry & Topology

Geometry of pseudocharacters

Jason Fox Manning

Full-text: Open access

Abstract

If G is a group, a pseudocharacter f:G is a function which is “almost” a homomorphism. If G admits a nontrivial pseudocharacter f, we define the space of ends of G relative to f and show that if the space of ends is complicated enough, then G contains a nonabelian free group. We also construct a quasi-action by G on a tree whose space of ends contains the space of ends of G relative to f. This construction gives rise to examples of “exotic” quasi-actions on trees.

Article information

Source
Geom. Topol., Volume 9, Number 2 (2005), 1147-1185.

Dates
Received: 22 August 2003
Revised: 9 March 2005
Accepted: 8 June 2005
First available in Project Euclid: 20 December 2017

Permanent link to this document
https://projecteuclid.org/euclid.gt/1513799613

Digital Object Identifier
doi:10.2140/gt.2005.9.1147

Mathematical Reviews number (MathSciNet)
MR2174263

Zentralblatt MATH identifier
1083.20038

Subjects
Primary: 57M07: Topological methods in group theory
Secondary: 05C05: Trees 20J06: Cohomology of groups

Keywords
pseudocharacter quasi-action tree bounded cohomology

Citation

Manning, Jason Fox. Geometry of pseudocharacters. Geom. Topol. 9 (2005), no. 2, 1147--1185. doi:10.2140/gt.2005.9.1147. https://projecteuclid.org/euclid.gt/1513799613


Export citation

References

  • Anneke Bart, Surface groups in some surgered manifolds, Topology 40 (2001) 197–211
  • Christophe Bavard, Longueur stable des commutateurs, Enseign. Math. (2) 37 (1991) 109–150
  • Mladen Bestvina, Koji Fujiwara, Bounded cohomology of subgroups of mapping class groups, \gtref6200246989
  • Steven A Bleiler, Craig D Hodgson, Spherical space forms and Dehn filling, Topology 35 (1996) 809–833
  • Martin R Bridson, André Haefliger, Metric Spaces of Non–Positive Curvature, volume 319 of Grundlehren der mathematischen Wissenschaften, Springer–Verlag, Berlin (1999)
  • Robert Brooks, Some remarks on bounded cohomology, from: “Riemann surfaces and related topics: Proceedings of the 1978 Stony Brook Conference (State Univ. New York, Stony Brook, N.Y., 1978)”, Ann. of Math. Stud. 97, Princeton Univ. Press, Princeton, N.J. (1981) 53–63
  • Robert Brooks, Caroline Series, Bounded cohomology for surface groups, Topology 23 (1984) 29–36
  • Danny Calegari, Bounded cochains on 3–manifolds.
  • David B A Epstein, Koji Fujiwara, The second bounded cohomology of word-hyperbolic groups, Topology 36 (1997) 1275–1289
  • V A Faĭziev, Pseudocharacters of free products of semigroups, Funktsional. Anal. i Prilozhen. 21 (1987) 86–87
  • Koji Fujiwara, The second bounded cohomology of a group acting on a Gromov-hyperbolic space, Proc. London Math. Soc. 76 (1998) 70–94
  • R I Grigorchuk, Some results on bounded cohomology, from: “Combinatorial and geometric group theory (Edinburgh, 1993)”, London Math. Soc. Lecture Note Ser. 204, Cambridge Univ. Press, Cambridge (1995) 111–163
  • Mikhael Gromov, Word hyperbolic groups, from: “Essays in Group Theory”, (S M Gersten, editor), Mathematical Sciences Research Institute Publications 8, Springer–Verlag, New York (1987) 75–264
  • D Kotschick, Quasi-homomorphisms and stable lengths in mapping class groups, Proc. Amer. Math. Soc. 132 (2004) 3167–3175
  • D Kotschick, What is$\dots$a quasi-morphism? Notices Amer. Math. Soc. 51 (2004) 208–209
  • Jason Fox Manning, Quasi-actions on trees and Property (QFA).
  • John W Morgan, Peter B Shalen, Degenerations of hyperbolic structures, III: Actions of $3$–manifold groups on trees and Thurston's compactness theorem, Ann. of Math. 127 (1988) 457–519
  • Lee Mosher, Michah Sageev, Kevin Whyte, Quasi-actions on trees. I. Bounded valence, Ann. of Math. 158 (2003) 115–164
  • Jean-Pierre Serre, Trees, Springer-Verlag, Berlin (1980), translated from the French by John Stillwell
  • A I Shtern, A pseudocharacter that is determined by the Rademacher symbol, Uspekhi Mat. Nauk 45 (1990) 197–198; translation in Russian Math. Surveys 45 (1990) 224–226
  • William P Thurston, Geometry and Topology of Three-Manifolds (1979), http://www.msri.org/publications/books/gt3m/
  • S M Ulam, A collection of mathematical problems, Interscience Tracts in Pure and Applied Mathematics, no. 8, Interscience Publishers, New York-London (1960)